Alert archive / New York / Special Weather Statements in 2021

Special Weather Statement, NWS Buffalo, NY

August 8, 2021Lewis County, New York

NWS Buffalo, NY issued this special weather statement at Aug 8, 2021, 12:55 PM EDT for Lewis County, New York. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2021, 12:55 PM EDT (16:55 UTC)
Expired
Aug 8, 2021, 2:00 PM EDT
In force
65 min
Issued by
NWS Buffalo, NY
Hail
0.00 in
Wind
30

County Lewis County, NY

The radar

The Ft Drum radar (KTYX), 26 km from the middle of the area, began a volume at 16:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 4.9 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2021-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 92 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2021-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
92 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
1004 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
-14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

393 
WWUS81 KBUF 081655
SPSBUF

Special Weather Statement
National Weather Service Buffalo NY
1255 PM EDT Sun Aug 8 2021
 
NYZ007-008-081800-
Jefferson NY-Lewis NY-
1255 PM EDT Sun Aug 8 2021

...Thunderstorms will produce heavy rainfall across portions of east 
central Jefferson and Lewis Counties through 200 PM EDT...

Slow moving thunderstorms will produce heavy rainfall across the 
area.

HAZARD...Localized rainfall amounts between 1 and 2 inches 
         possible.

SOURCE...Radar indicated.

IMPACT...Localized flooding in small creeks and areas with poor 
         drainage.

Locations impacted include...
Carthage, Lowville, West Carthage, Herrings, Denmark, New Bremen,
Watson, Martinsburg, Lyonsdale, Greig, Port Leyden, Harrisville,
Croghan, Lyons Falls, Castorland, Deferiet, Diana Center, Natural
Bridge, Belfort and Soft Maple Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4353 7530 4403 7571 4412 7570 4424 7549
      4409 7517 4361 7511
TIME...MOT...LOC 1651Z 232DEG 6KT 4395 7542 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

$$

Apffel

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Aug 8, 10:30 AM EDT, 2 hours 25 minutes earlier.

Area forecast discussion, Aug 8, 10:30 AM EDT, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
1030 AM EDT Sun Aug 8 2021

.SYNOPSIS...
An east-west oriented weak stationary boundary will remain in place
from just north of Lake Ontario into northern NY today. This along
with lake breeze circulations will be the catalyst for some
scattered afternoon/evening showers and thunderstorms to finish out
the weekend. Otherwise, increasingly hot and humid conditions will
follow for much of the upcoming work week. After a mainly dry day
Monday, conditions will turn a bit more unsettled for the remainder
of the week with better chances for showers and storms as several
disturbances move through the area.

&&

.NEAR TERM /THROUGH TONIGHT/...
Some patchy cloud cover and a few widely scattered showers popping
up late this morning across WNY as a weak surface wave moves across
the area. Some light showers may also develop across the North
Country later this morning as a diffuse stationary boundary still
lingers from just north of Lake Ontario into northern NY. Slow
moving upper trough axis will be located over eastern NY by this
time as well. The aforementioned stalled frontal boundary will also
aid in producing some scattered shower/thunderstorm activity this
afternoon, especially from the northern Finger Lakes into the
eastern Lake Ontario region. Another weak mid level shortwave
tracking into the lower Great Lakes may combine with the Lake Erie
lake breeze circulation to trigger a few showers/storms over inland
areas across western NY (E/SE of the Buffalo metro area) during the
afternoon as well. Overall weak environmental shear and instability
will keep any severe threat very minimal, however as was observed on
Saturday, any isolated slow-moving stronger storms will have the
capability of producing localized heavy rain and flooding with PWATs
again averaging around 1.5 inches. Daytime highs will reach the low
to mid 80s, though continued slowly climbing dewpoints will make it
feel a bit more humid.

A somewhat better southerly low level flow develops tonight, helping
push the boundary that's been stalled near Lake Ontario and the
North Country back to the north as a warm front. However a subtle
shortwave will push through the Saint Lawrence Valley, possibly
spawning some isolated convection east of Lake Ontario through the
first half of tonight, before increased subsidence associated with a
shortwave ridge building in from the west helps to dry things out.
The most uncomfortable sleeping weather our area has seen in a while
on tap tonight, with warm and sultry lows in the upper 60s to lower
70s across the majority of the forecast area.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
Hottest stretch of the summer so far will occur this week.
Daytime highs will reach 90 into the lower 90s. Peak heat index
values will reach the middle to upper 90s. Nighttime lows in the
upper 60s to lower 70s will not provide much relief from the
heat. The most persistent warmth this week will occur from the
Niagara Frontier to the Genesee valley on into the western
Finger Lakes and to southeast of Lake Ontario into N. Cayuga and
southern Oswego counties. Time to add a mention of the heat to
the Hazardous Weather Outlook. Would expect heat advisories
multiple days this week for parts of our area.

Monday will start the string of hot and humid days with mid to
late afternoon temps 90-93F and heat index values surging into
the middle to upper 90s. Lake plains see the hottest conditions
on Monday afternoon. Stronger gradient sw wind will keep the
Lake Ontario breeze at bay and result in slight cooling near
immediate Lake Erie shore. Upper ridge overhead on Monday, so
other than spot thunderstorm in the mid to late afternoon, will
be a dry day. Very warm and muggy on Monday night with minimal
chance of rain as upper level trough on the approach continues
to slow down as it pushes into strong ridge up to +2 SD per CIPS
analogs. Low 70s lake plains and toward St. Lawrence and only
mid to upper 60s inland.

Weather on Tuesday could become more active. Shortwave trough now
expected to dig across southern Ontario and Lake Ontario more than
deflect. Net result is blossoming thunderstorms during the peak
heating of the day. Slightly cooler temps aloft and the convective
potential is the only reason that heat index values may be slightly
lower than Monday. Even so, lower to middle 90s heat index values
seem a good bet, especially for the lake plains, Genesee valley and
to the northern Finger Lakes. Thunderstorms on Tuesday could be
strong to severe with MLCAPES to 1500J/kg, 0-6km shear near 30 kts
and a stronger low-level jet up to 30kts. DCAPES also remaining high
in the guidance. Isolated wind damage primary hazard with storms on
Tuesday, though as dewpoints push into the lower 70s and PWATS reach
around 1.75 inches or +2-3 SD for mid August, drenching downpours
are likely and localized flooding could occur if storms train for
any period of time. WPC has placed our area in marginal risk for
excessive rain which seems appropriate given the setup in place.

As the mid level trough crosses southern Ontario toward the Ottawa
River Valley Tuesday Night, convection could linger deep into the
evening hours, especially east of Lake Ontario. Since the area will
be awash in higher theta-e airmass with persistent instability, an
isolated shower or thunderstorm will remain possible other areas
through the night.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
On Wednesday, shortwave from Tuesday will be lifting to eastern
Quebec while another shortwave upstream ahead of stronger trough
aloft will be over the upper Great Lakes. Kind of seems that we'll
be between systems on Wed. Models do hint at potential could be
minor convectively induced shortwave riding toward WNY on Wednesday,
but hard to tell if that will occur at this point. Given the very
warm and unstable airmass in place, a few showers and storms could
occur during peak heating with best chances Southern Tier to Finger
Lakes and least chances northeast of Lake Erie and Lake Ontario. H85
temps toward 20C will keep the heat going with the day probably
ending up more like Monday with highs in the lower 90s and heat
index values mid to upper 90s as dewpoints will solidly be in the
lower 70s by this time.

Still some indication Thursday could feature a subtle frontal
passage maybe earlier than later that could increase the amount of
convection. This could be why guidance is favoring more convection
in the morning instead of the afternoon and evening. If that trough
is not there though, we'd likely return to more traditional buildup
of showers and thunderstorms in the afternoon. This could also
impact high temps on Thursday as well. Best to keep eye out for
these trends as we get closer, but not overhaul the idea of another
hot and humid day with small chances for convection at this point.

Friday shaping up to be active day in terms of thunderstorms as
sharp upper trough approaches and initial trough, then cold front
cross the region Friday into Friday night. Likely thunderstorms in
the forecast and given strongest shear we'll see this week and
abundant instability present, organized severe weather a risk.
Plenty of time to fine tune this. At the least, that cold front
will put an end to the hot and humid weather.

Cold front moves east of the area by Saturday, with cooler, less
humid and dry conditions for the start of next weekend.

&&

.AVIATION /15Z SUNDAY THROUGH THURSDAY/...
VFR weather will dominate the period, though there will be localized
MVFR VSBYs in general fog (KIAG/KART)... as well as valley fog
across parts of the Southern Tier (KJHW) bringing some localized low
IFR CIGS and VSBY. Any fog that develops each night will dissipate
by the following mid morning.

Scattered convection this afternoon and evening will support
isolated IFR/MVFR VSBY in any heavier showers and storms. CIGS
should generally be low VFR within any convection later today and
early this evening. Areal coverage of convection will diminish
through the evening with the loss of daytime heating. Mainly VFR
conditions continue overnight, with localized restrictions due to
valley fog once again possible across the Southern Tier during the
second half of tonight.

Outlook...

Monday...VFR.
Tuesday through Thursday...Mainly VFR with a chance of
afternoon showers and thunderstorms.

&&

.MARINE...
Generally light winds and negligible waves of less than 1 foot
expected through the first part of next week, with a series of weak
disturbances moving across the area. Winds will remain less than 15
knots through Tuesday.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...JM/PP
NEAR TERM...JM
SHORT TERM...JLA
LONG TERM...JLA
AVIATION...JM/PP
MARINE...JM
Hazardous weather outlook, Aug 8, 6:43 AM EDT, 6 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
643 AM EDT Sun Aug 8 2021

NYZ001>006-010-011-013-014-091045-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Northern Erie-
Genesee-Livingston-Ontario-
643 AM EDT Sun Aug 8 2021

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The hottest stretch of summer thus far will occur Monday through
Thursday. High temperatures will reach around 90 into the lower 90s
most days while the building humidity will result in heat index
values in the middle to upper 90s. Overnight low temperatures
through the period will not fall below 70, providing little if any
relief from the heat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ007-008-091045-
Jefferson-Lewis-
643 AM EDT Sun Aug 8 2021

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The hottest stretch of summer thus far will occur Monday through
Thursday. High temperatures over lower elevations east of Lake
Ontario will be in the upper 80s to around 90 most days while the
building humidity will result in heat index values in the lower to
middle 90s. Overnight low temperatures through the period will
mainly be in the upper 60s to around 70, providing little if any
relief from the heat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ012-019>021-085-091045-
Wyoming-Chautauqua-Cattaraugus-Allegany-Southern Erie-
643 AM EDT Sun Aug 8 2021

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-091045-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
643 AM EDT Sun Aug 8 2021

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

JLA

In the hours before

Special weather statement, Aug 8, 12:55 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1255 PM EDT Sun Aug 8 2021

NYZ007-008-081800-
Jefferson NY-Lewis NY-
1255 PM EDT Sun Aug 8 2021

...Thunderstorms will produce heavy rainfall across portions of east
central Jefferson and Lewis Counties through 200 PM EDT...

Slow moving thunderstorms will produce heavy rainfall across the
area.

HAZARD...Localized rainfall amounts between 1 and 2 inches
         possible.

SOURCE...Radar indicated.

IMPACT...Localized flooding in small creeks and areas with poor
         drainage.

Locations impacted include...
Carthage, Lowville, West Carthage, Herrings, Denmark, New Bremen,
Watson, Martinsburg, Lyonsdale, Greig, Port Leyden, Harrisville,
Croghan, Lyons Falls, Castorland, Deferiet, Diana Center, Natural
Bridge, Belfort and Soft Maple Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4353 7530 4403 7571 4412 7570 4424 7549
      4409 7517 4361 7511
TIME...MOT...LOC 1651Z 232DEG 6KT 4395 7542

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

Apffel

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 5:17 PM EDTSpecial Weather StatementBUFWayne28 min
Aug 8, 7:30 PM EDTHeat AdvisoryBUFAllegany, Cattaraugus, Chautauqua, Erie, Genesee, Lewis and 6 more3 days

Nearby

Special Weather Statements in New York, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.